Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jan 1, 2017, 6:43 PM CST for 6 counties in Texas; Eddy County, Lea County, New Mexico. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 1, 2017, 6:43 PM CST (00:43 UTC)
- Expired
- Jan 1, 2017, 7:30 PM CST
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 7:18 PM CST | TSTM WND DMG | 8 W Hobbs, NM | PUBLIC REPORTED POWERLINES BLOWN DOWN BY THUNDERSTORM WINDS AND STARTED A FIRE |
| Jan 1, 7:35 PM CST | TSTM WND GST 69 | 3 Sw Hobbs, NM | THUNDERSTORM WIND GUST OF 69MPH REPORTED AT LEA COUNTY REGIONAL AIRPORT |
| Jan 1, 7:40 PM CST | TSTM WND GST 57 | 10 Ne Loco Hills, NM | THUNDERSTORM WIND GUSTS REPORTED AT CAPROCK RAWS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
931
WUUS54 KMAF 020043
SVRMAF
NMC015-025-TXC109-243-301-389-475-495-020130-
/O.NEW.KMAF.SV.W.0001.170102T0043Z-170102T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
643 PM CST SUN JAN 1 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Eastern Eddy County in southeastern New Mexico...
Lea County in southeastern New Mexico...
Reeves County in southwestern Texas...
Northwestern Ward County in western Texas...
Northern Jeff Davis County in southwestern Texas...
Western Winkler County in western Texas...
Northeastern Culberson County in southwestern Texas...
Loving County in western Texas...
* Until 730 PM CST/630 PM MST/
* At 642 PM CST/542 PM MST/, severe thunderstorms were located along
a line extending from near Loco Hills to near Red Bluff Reservoir
to Kent, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hobbs, Lovington, Pecos, Eunice, Jal, Wink, Kent, Tatum, Toyah,
Orla, Mentone, Barstow, Monument, Loco Hills, Humble City,
Maljamar, Eunice Airport, Nadine, Jal Airport and McDonald.
This includes the following highways...
Interstate 10 between mile markers 170 and 189.
Interstate 20 between mile markers 0 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3347 10309 3120 10318 3103 10435 3204 10407
3296 10412 3297 10377 3326 10377
TIME...MOT...LOC 0042Z 264DEG 49KT 3280 10390 3191 10390 3109 10423
HAIL...0.75IN
WIND...60MPH
$$
671 follow-up statement
979
WWUS54 KMAF 020105
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
705 PM CST SUN JAN 1 2017
TXC109-243-020114-
/O.CAN.KMAF.SV.W.0001.000000T0000Z-170102T0130Z/
Jeff Davis TX-Culberson TX-
705 PM CST SUN JAN 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFF DAVIS AND
NORTHEASTERN CULBERSON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3347 10309 3120 10318 3107 10406 3110 10409
3297 10376 3326 10377
TIME...MOT...LOC 0104Z 259DEG 37KT 3283 10357 3195 10370 3113 10393
$$
NMC015-025-TXC301-389-475-495-020130-
/O.CON.KMAF.SV.W.0001.000000T0000Z-170102T0130Z/
Eddy NM-Lea NM-Reeves TX-Ward TX-Winkler TX-Loving TX-
705 PM CST SUN JAN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CST/630 PM MST/ FOR SOUTHEASTERN EDDY...LEA...REEVES...NORTHWESTERN
WARD...WESTERN WINKLER AND LOVING COUNTIES...
At 704 PM CST/604 PM MST/, severe thunderstorms were located along a
line extending from near Buckeye to 13 miles east of Red Bluff
Reservoir to 14 miles northwest of Balmorhea, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hobbs, Lovington, Pecos, Eunice, Jal, Wink, Tatum, Toyah, Orla,
Mentone, Barstow, Monument, Humble City, Maljamar, Eunice Airport,
Nadine, Jal Airport, McDonald, Buckeye and Halfway.
This includes the following highways...
Interstate 10 between mile markers 186 and 189.
Interstate 20 between mile markers 0 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3347 10309 3120 10318 3107 10406 3110 10409
3297 10376 3326 10377
TIME...MOT...LOC 0104Z 259DEG 37KT 3283 10357 3195 10370 3113 10393
HAIL...0.75IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:02 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jan 1, 5:02 PM CST, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 502 PM CST Sun Jan 1 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Showers and thunderstorms will spread eastward over the region through 02/06Z, and likely affect all area terminals. Strong, gusty winds could accompany the storms, along with heavy rainfall and perhaps hail. Will include MVFR visibility for the wind and rain, but think ceilings may stay in the low VFR category. Storms should move rapidly eastward, with VFR conditions expected at all area terminals after 02/06Z. && .PREV DISCUSSION... /issued 201 PM CST Sun Jan 1 2017/ A well defined upper low INVOF SE AZ is moving e and will track across the CWFA overnight and mosaic radar shows -SHRA moving into far W TX. Models have been consistent in handling the feature over past few days and we believe it has high predictability, thus the 60- 90% PoPs. It still appears that the low will waste no time moving across CWFA. Precip is expected to impact the wrn CWFA between 00Z- 03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly expected as steep LR's and available moisture modulate elevated CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts have trended up some from yesterday but most rainfall reports are expected to fall within the .25'-.50" range. The window is brief but the highest elevations of the Davis/GDP Mtns could see some snow/sleet, less than an inch. Clearing skies in wake of the low and downslope winds Mon PM will support high temps that area approximately 5 degrees above normal. On Tue cold air will likely make a backdoor push into the n-ne CWFA and temps could be as much as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold air slowly makes its way s-sw to the around the Pecos River by 12Z Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF keep cold air north longer. So as noted yesterday there will be volatility in temp forecast until a better consensus in reached. Seems to us that the earlier cold push on Wed or Thur is more likely. Large differences appear in the ensemble runs too (GEFS vs NAEFS). && .PRELIMINARY POINT TEMPS/POPS... Big Spring 43 66 39 62 / 70 0 0 0 Carlsbad 39 64 35 66 / 80 0 0 0 Dryden 45 71 42 76 / 50 0 0 0 Fort Stockton 42 66 42 70 / 80 0 0 0 Guadalupe Pass 33 52 36 59 / 80 0 0 0 Hobbs 36 60 36 60 / 90 0 0 0 Marfa 33 58 28 66 / 70 0 0 0 Midland Intl Airport 41 64 40 65 / 60 0 0 0 Odessa 42 63 39 65 / 70 0 0 0 Wink 39 65 37 67 / 90 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Jan 1, 1:38 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CST SUN JAN 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH ACCUMULATIONS LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jan 1, 5:59 PM CST, 44 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 559 PM CST SUN JAN 1 2017 NMZ027-028-033-034-TXZ057>059-074-258-020100- Southern Lea County NM-Eddy County Plains NM- Guadalupe Mountains of Eddy County NM-Central Lea County NM- Loving TX-Van Horn and Highway 54 Corridor TX- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX-Guadalupe Mountains TX- 559 PM CST SUN JAN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EDDY...SOUTHWESTERN LEA... NORTHWESTERN REEVES...CULBERSON AND WESTERN LOVING COUNTIES UNTIL 700 PM CST/600 PM MST/... At 558 PM CST/458 PM MST/, Doppler radar was tracking strong thunderstorms along a line extending from near Seven Rivers Airport to 16 miles southeast of McKittrick Canyon to 11 miles northeast of Van Horn. Movement was east at 50 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Carlsbad, Artesia, Toyah, Orla, Loving, Loco Hills, McKittrick Canyon, Avalon, Maljamar, Seven Rivers Airport, Brantley Lake State Park, Halfway, Red Bluff Reservoir, Carlsbad Caverns National Park, Queen, Living Desert State Park, Malaga, Lakewood, Seven Rivers and Carlsbad North. THIS INCLUDES Interstate 20 between mile markers 2 and 32. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3297 10356 3110 10364 3112 10482 3288 10472 TIME...MOT...LOC 2358Z 268DEG 43KT 3261 10452 3182 10455 3119 10473 67
Local storm report, Jan 1, 6:03 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST PINE SPRINGS 31.89N 104.81W
01/01/2017 M67.00 MPH CULBERSON TX MESONET
THUNDERSTORM WIND GUST REPORTED AT GUADALUPE MOUNTAINS
NATIONAL PARK MESONET SITE
&&
ABIGAIL.DUVALLocal storm report, Jan 1, 6:18 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST PINE SPRINGS 31.89N 104.81W
01/01/2017 E58.00 MPH CULBERSON TX OTHER FEDERAL
THUNDERSTORM WIND GUST OF 58MPH REPORTED AT THE PINERY
RAWS
&&
ABIGAIL.DUVALLocal storm report, Jan 1, 6:25 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CST SUN JAN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 4 SW CARLSBAD 32.36N 104.29W
01/01/2017 E60.00 MPH EDDY NM ASOS
THUNDERSTORM WIND GUST OF 60MPH REPORTED AT CARLSBAD
CAVERN CITY AIRPORT
&&
ABIGAIL.DUVALThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 7:28 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Loving, Winkler | 62 min |
| Jan 1, 8:16 PM CST | Special Weather Statement | MAF | Crane, Ector, Midland | 59 min |
| Jan 1, 8:24 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 66 min |
| Jan 1, 8:44 PM CST | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 61 min |
| Jan 1, 9:24 PM CST | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 66 min |
| Jan 1, 9:41 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 34 min |
| Jan 1, 10:14 PM CST | Special Weather Statement | MAF | Reagan | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.